MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0520
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00602.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During preparation for the procedure, the hospital staff noticed the pusher assembly of a ruby coil was bent upon removal from its packaging hoop.The damage to the ruby coil was noticed prior to use and, therefore, it was not used in the procedure.During the procedure, the physician successfully placed multiple ruby coils using a non-penumbra microcatheter.The physician then felt resistance while advancing another ruby coil out of the tip of the microcatheter and into the patient's hepatic artery; and consequently, the ruby coil unintentionally detached.Therefore, the physician used a snare device to remove the detached coil, and the procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was not present on the pusher hypotube and the pull tube was retracted.The pet lock was deformed.The embolization coil was detached from its pusher assembly and the pull wire was retracted out of the distal detachment tip (ddt).Conclusions: evaluation of the first evaluated ruby coil revealed that the pusher assembly was kinked.If the device is forcefully retracted out of its packaging hoop at extreme angles, damage such as a kink may occur.Evaluation of the second evaluated ruby coil revealed that the embolization coil was detached from its pusher assembly and the pull wire was retracted from the ddt.If the pull wire is retracted out of the ddt, the embolization coil will likely detach from its pusher assembly.Further evaluation revealed the pet lock was deformed.The pet lock was adhered to the pull tube but was not adhered to the pusher hypotube.The root cause of this deformation could not be determined.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.The root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 ¿ the investigation findings do not lead to a clear conclusion about the cause of deformation.This report is associated with mfr report number: 3005168196-2019-00602.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 report: 1.Section g.Box 3.Other (description).2.Section h.Box 10./11.Narrative/corrected data.Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 report: 1.Box 3.Other (description).2.Box 10./11.Narrative/corrected data.Please note that this complaint was submitted to the fda by the user facility with the following reference number: mw5084745.The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00602.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8461311
Report Number3005168196-2019-00603
Device Sequence Number16853963
Product Code HCG
UDI-Device Identifier00814548012902
UDI-Public00814548012902
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/02/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2026
Device Catalogue NumberRBY2C0520
Device Lot NumberF81307
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/02/2019
Supplement Date Received by Manufacturer01/14/2005
05/17/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date03/29/2019
06/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Date Report Sent to FDA01/01/2005